Michigan, 2002

Tornado and Hail in Michigan, August 1 to 2, 2002

August 1 to 2, 2002 · NWS GRR · 16 events in 15 counties and zones

A F1 tornado struck Tustin (Osceola county) during the late evening hours of the first of August. h.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$672,000
Crop damage
$115,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A F1 tornado struck Tustin (Osceola county) during the late evening hours of the first of August. The maximum winds were estimated to have peaked at the 100 to 110 m.p.h. range... ranking the tornado as a F1 on the Fujita scale. The tornado traveled from west to east and left a damage path that was 6.5 miles long and about a half mile wide. The storm traveled along 21 mile road passing about one mile north of the center of Tustin. The path of damage began about half a mile west of the intersection of 230th Avenue and 21 Mile Road. From there the tornado intensified and moved east. The worst damage occurred along 21 Mile Road between 220th and 200th Avenues. Numerous trees were snapped off or uprooted and several outbuildings and homes incurred roof damage from the high winds and falling trees. A garage attached to a house was destroyed and a camper was flipped over near the intersection of 21 Mile Road and 200th Avenue. The tornado continued east crossing U.S. 131 and ending between Makinaw trail and 170th Avenue, about two miles northeast of the center of Tustin. Numerous reports of downed trees and power lines were received from across most of southwestern and west central lower Michigan with severe thunderstorms through the late evening hours. One isolated report of three quarters inch hail was received from spotters in New Era (Oceana county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 1, 2:55 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 1, 2:55 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT THU AUG 01 2002

SHORT TERM DISCUSSION...
FORECAST CONCERNS IN THE SHORT TERM ARE MAINLY TONIGHT...ASSOCIATED
WITH THE FRONTAL PASSAGE. IN THE WAKE OF THE FRONT...HIGH PRESSURE
BUILDS BACK IN FOR FRIDAY INTO SATURDAY. ALOFT...STRONG SHORTWAVE
OVER MINNESOTA THIS AFTERNOON...PIVOTS NORTHEAST INTO ONTARIO...AND
RIDGING REDEVELOPS ALOFT AS WELL. SO...PRECIPITATION CHANCES AND
THREAT OF SEVERE ARE THE MAIN CONCERNS EARLY ON...THEN THE FORECAST
SHOULD BE FAIRLY BENIGN. MODELS ARE ALL FAIRLY SIMILAR WITH THE MAIN
FEATURES.

COLD FRONT STRETCHES FROM THE WESTERN UPPER PENINSULA SOUTHWEST INTO
IOWA AT 18Z. MOIST...UNSTABLE AIR IS IN PLACE AHEAD OF THE FRONT...
WITH TEMPERATURES IN THE UPPER 80S/LOWER 90S AND DEW POINTS IN THE
70S. CAPE VALUES ARE ON THE ORDER 3000-4000 J/KG AND LI/S TO -10.
BOUNDARIES FROM THE CONVECTION TO THE NORTH HAVE NOT BEEN ABLE TO
PUSH SOUTHWARD...AND THE CAP HAS INHIBITED CONVECTION THIS
AFTERNOON. THE COLD FRONT PUSHING INTO THIS AIRMASS FROM THE WEST
SHOULD NOT HAVE MUCH OF A PROBLEM BREAKING THE CAP THIS EVENING.
WILL CONTINUE THE CHANCE POPS (40 PCT) AT THIS POINT THOUGH FOR
SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE EXTENT OF THE
INSTABILITY...SEVERE STORMS REMAIN POSSIBLE. MAIN THREAT FOR STORMS
THIS EVENING AND OVERNIGHT WOULD BE WIND...AS THE HIGH CAPE
ENVIRONMENT WOULD SUPPORT THIS. WILL STAY NEAR GUIDANCE TEMPERATURES
FOR LOWS...MAINLY IN THE 60S.

LINGERING CONVECTION ALONG THE FRONT STILL SEEMS PLAUSIBLE IN THE
SOUTH PER THE GOING FORECAST AND WILL LEAVE THAT AS IS. A 40 PCT
CHANCE OF SHOWERS AND STORMS IN THE MORNING. OTHERWISE...EXPECT
MOSTLY SUNNY SKIES NORTH AND PARTLY CLOUDY SKIES SOUTH. HIGHS SHOULD
MAINLY BE IN THE LOWER TO MIDDLE 80S.

FRIDAY NIGHT AND SATURDAY LOOK FAIRLY QUIET WEATHER WISE...WITH
SURFACE RIDGING IN PLACE...AND UPPER RIDGING REESTABLISHING ITSELF.
WILL NEED TO BUMP HIGH TEMPS ON SATURDAY...AS 850MB TEMPS ARE IN THE
18 TO 19 C RANGE. WILL BUMP HIGHS INTO THE UPPER 80S AT MOST
LOCATIONS.

WILL LEAVE SATURDAY NIGHT DRY FOR NOW...BUT LATER FORECASTS MAY NEED
TO INTRODUCE CHANCE POPS FOR SHOWERS AND THUNDERSTORMS ARE THE HOT
AIR RETURNS ON THE BACKSIDE OF THE RETREATING RIDGE. 850MB TEMPS ARE
RISING INTO THE LOWER 20S C AND A LOW LEVEL JET IS BEGINNING TO
PIVOT TOWARD LOWER MI. WILL GO WITH PARTLY CLOUDY AT THIS POINT WITH
LOWS IN THE UPPER 60S.

DUKESHERER

EXTENDED FORECAST DISCUSSION...
THE MODELS START OUT IN FAIR AGREEMENT WITH A 500 MB RIDGE ANCHORED
IN THE MID WEST AND ANOTHER IN A SERIES OF WEAK SURFACE COLD FRONTS
POISED TO ENTER THE WESTERN GREAT LAKES REGION.  THE CANADIAN AND
AVN ARE THE QUICKEST WITH THIS FRONT WITH IT EXTENDING FORM CENTRAL
LAKE SUPERIOR ACROSS WI/SRN MN TO SD...ECMWF/MRF A LITTLE SLOWER
WITH THE FRONT FROM THE MN ARROWHEAD TO A LOW IN THE CENTRAL HIGH
PLAINS OF KS/NE. AS HAS BEEN THE CASE WITH THE PAST FEW FRONTS THERE
ARE A NUMBER OF UPPER TROUGHS AND SURFACE WAVES THAT MOVE ALONG THE
FRONT.  UPPER WAVES GET DAMPENED OUT AS THEY MOVE THROUGH THE RIDGE
AND DYNAMIC FORCING WITH THE FRONT WEAKENS AS IT STRUGGLES TO MOVE
SE AND TRIES TO STALLS ACROSS NRN LWR BEFORE MOVING THROUGH. THE
AVN/CANADIAN PUSH THE ONLY MODEL TO DIVERGE FROM THIS SOLUTION
BRINGING THE FRONT THROUGH THE CWA ON MONDAY WHILE THE MRF WAITS FOR
TUE TO BRING THE FRONT THROUGH.  MODELS HAVE BEEN FAIRLY CONSISTENT
IN BACKING FROPA ON THIS ONE 12 TO 24 HOURS OVER THE LAST FEW RUNS
SO I HAVE DOUBTS THAT IT WILL MAKE IT THROUGH AT ALL WILL KEEP POPS
FOR MONDAY AND CONTINUE THAT CHANCE THROUGH TUESDAY DUE TO THE
UNCERTAINTY OF WHEN THE FRONT WILL MOVE THROUGH. LOOKED AT GUIDANCE
TEMPERATURES MAINLY FOR AMUSEMENT.  IT LOOKS LIKE THE HEAT WILL
CONTINUE.

MWH

.GRR...NONE.

In the hours before

Special weather statement, Aug 1, 5:49 PM EST, 1 hour 26 minutes before
MIZ037>040-043>046-050>052-056>058-020345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL MIDNIGHT
EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Osceola

When
August 1, 7:15 PM EST to 7:20 PM EST
Where
Osceola County, Tustin
Rating
F1
Path length
6.5 mi
Path width
850 yd
Injuries
1 direct, 0 indirect
Property damage
$500,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
44.100, -85.450

Hail, Oceana

When
August 1, 7:50 PM EST
Where
Oceana County, New Era
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.550, -86.350

Thunderstorm Wind, Newaygo

When
August 1, 8:15 PM EST to 8:35 PM EST
Where
Newaygo County, Fremont
Measured
60 kt (69 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -85.950

Thunderstorm Wind, Mecosta

When
August 1, 8:40 PM EST
Where
Mecosta County, Big Rapids
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.700, -85.483

Thunderstorm Wind, Clare

When
August 1, 8:50 PM EST
Where
Clare County, Leota
Measured
60 kt (69 mph)
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.133, -84.883

Thunderstorm Wind, Newaygo

When
August 1, 9:02 PM EST to 9:05 PM EST
Where
Newaygo County, Grant
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -85.817

Thunderstorm Wind, Montcalm

When
August 1, 9:40 PM EST
Where
Montcalm County, Sidney
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -85.133

Thunderstorm Wind, Ottawa

When
August 1, 10:08 PM EST
Where
Ottawa County, Jenison
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
42.967, -85.683

Thunderstorm Wind, Kent

When
August 1, 10:10 PM EST to 10:20 PM EST
Where
Kent County, Grand Rapids
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.967, -85.683

Thunderstorm Wind, Ionia

When
August 1, 10:20 PM EST
Where
Ionia County, Belding
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.100, -85.233

Thunderstorm Wind, Allegan

When
August 1, 10:56 PM EST
Where
Allegan County, Allegan
Measured
53 kt (61 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -85.850

Thunderstorm Wind, Barry

When
August 1, 11:00 PM EST to 11:15 PM EST
Where
Barry County, Delton
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -85.400

Thunderstorm Wind, Ingham

When
August 1, 11:20 PM EST
Where
Ingham County, Lansing
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -84.533

Thunderstorm Wind, Calhoun

When
August 2, 12:00 AM EST
Where
Calhoun County, Battle Creek
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -85.183

Thunderstorm Wind, Kalamazoo

When
August 2, 12:15 AM EST to 12:30 AM EST
Where
Kalamazoo County, Vicksburg
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.117, -85.533

Thunderstorm Wind, Van Buren

When
August 2, 12:30 AM EST
Where
Van Buren County, Bangor
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -86.117

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyThe tornado archive for Michigan, 2002Warnings in Michigan, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315566, 5315568, 5315569, 5315571, 5315567, 5315570, 5315572, 5315573, 5315574, 5315575, 5315576, 5315577, 5315578, 5315581, 5315580, 5315579.